12-16-2019 What Perles Cause Rapid Demise with Arrhythmias and Seizures?

Toxicology Question of the Week

12/16/2019

What Perles Cause Rapid Demise with Arrhythmias and Seizures?

Answer: Tessalon Perles

Benzonatate (Tessalon®) is a non-narcotic cough suppressant used as an antitussive.  Mechanism of action is thought to be inhibition of pulmonary stretch receptors whose fibers travel in the vagus nerve to the brain.  Although it was classified as an ester-type local anesthetic chemically related to tetracaine, procaine, and cocaine, it wasn’t until 2016 that bench research demonstrated that it inhibits cardiac voltage-gated sodium channels i.e. it’s a sodium channel blocker (NCBD). 

Tessalon Perles or generic 100 and 200 mg liquid filled yellow capsules are rapidly absorbed from the GI tract and onset of action is 15-20 minutes.  Duration of action is 3-8 hours. Due to the rapid absorption and significant toxicity, exposure in young children (2-year-old chewing one or two Perles) or overdose in older children causes rapid onset of seizures, coma, ventricular dysrhythmia and cardiac arrest. 

Specific Treatment:  NCBD toxicity causing hypotension and widened QRS -serum alkalinization ; seizures-benzodiazepines;  due to the lipophilicity and local anesthetic structure, consider lipid emulsion.  

perles

Evans S, Maglinger G, Fletcher A, Johnson S; Benzonatate inhibition of voltage-gated sodium currents. Neuropharmacology. 2016;101:179-187

This question was prepared by Donna Seger, MD

As a Fellow, I knew little about these Perles when I received a call that a 2-year-old had been found with one Perle in her mouth and was currently in cardiac arrest.  She did not survive.  Although toxicologists are usually fearless, this exposure will increase heart rate in the best of us.  Presentation may be sudden cardiac arrest, usually with unsuccessful resuscitation.  Now, treatment for NCB toxicity and consideration of lipids may help improve the outcome.  Time will tell.  ds

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vumc.org.

Donna Seger, MD

Executive Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222